'Love Island generation' skin cancer fear
The "Love Island generation" are risking their health by going to extreme lengths to achieve a perfect tan, an expert has said.
Blacking out and vomiting after injecting illegal drugs and having them sent from China disguised as dog flea treatment, are some examples.
Each year, 15,400 people in the UK are diagnosed with Melanoma - the most aggressive type of skin cancer.
While more survive, a "tsunami of new cases" is feared by Dr Rachel Abbott.
The British Skin Foundation spokeswoman said people were resorting to "risky behaviour" as they tried to achieve the sort of tans glamorised by celebrities in some reality shows.
"I would have to be hospitalised to stop," said Karl Dinis, from Cardiff, who injects himself with Melanotan 2.
Originally developed to treat UV-related skin disorders, it is a hormone which, when injected, produces a dark pigment called melanin.
It is illegal to sell or supply it in the UK, as it is unregulated, but, despite repeated warnings about the associated dangers and reported side-effects, some tanners continue to use it.
- Should Love Island surgery ads be banned?
- I'm A Celeb app's gambling ads criticised
- What I learned when I stopped shaving
Karl has it sent from China disguised as dog flea treatment or expired food.
"Unless someone told me that I was seriously ill and it was related to the tanning injection, and they could prove it, why would I stop?" added the 36-year-old.
Despite spending about £18,000 on a product which contains Melanotan 2 he admits he has no idea what is in the drug he buys on Whatsapp using Bitcoin.
The care worker started using sunbeds when he was 17, before moving on to injections about 10 years ago, after a friend gave him the drug.
He has experienced nausea, headaches and hot flushes, but injects most nights before bed, sometimes double and triple dosing to get the desired result.
"The last package I received came marked and boxed dog flea treatment, the one before was gone off food... they have to do that to get it through British customs," he said.
"I know it's the Melanotan - it doesn't bother me. Every time it comes in different packaging, but as long as the powder is in the bottle, it's fine."
Mike Mallet, of the Newport needle exchange, said steroid users also took the tanning drug, as it can counteract erectile dysfunction, a common side-effect of steroids.
He said he had spoken to women who had "jabbing parties", where they inject Melanotan together, and had seen people who had developed sores and open wounds from it.
The drug continues to be marketed online by companies promising a quick, even tan, when the user's skin is exposed to UV rays - either in natural sunshine or on a tanning bed.
So far no-one has been prosecuted for its sale in the UK, and one company, apparently based in Cardiff, offers Melanotan on Facebook for as little as £16.
While the long-term effects are not known, people have reported 111 potential side-effects to the Medicines and Healthcare products Regulatory Agency (MHRA) in the last 10 years.
The agency said it was "potentially dangerous" and people should "stop using it immediately".
Iwan Steffan's mum died when he was 13 from skin cancer.
He said he no longer risks his health for a tan, but for years the salon worker from near Bethesda, Gwynedd, went on sunbeds twice a day, before starting to inject Melanotan.
"The colour was really dark, I would describe it as like corned beef," said Iwan, who would top up the look with fake tan.
"I was the type of person people would see in the street and they would go, 'oh my god, look at him', but I liked that sort of attention."
But the 28-year-old, who now lives in Liverpool, stopped using it when he started to black out.
"If I could speak to my younger self now I would be saying I am ridiculous, how could I abuse myself like that," he said.
Dr Abbott said she was shocked by the level of risk people were taking to achieve a tan, but that it was hard to get the message home about the damage UV and injections could cause.
"Just embrace your own skin tone, rather than try to change the colour of your skin and potentially put your life at risk," she said.